Following an appointment with the heart failure clinic today with my father who is 67. We were informed he has had 20% heart function since suffering a stroke in November 2007. We were told his heart is 'backing up' and he is retaining too much fluid. His Bisprolol dosage has been increased from 1.25mg to 2.5mg with target dosage of 10mg intended to be reached gradually. His furosomide dosage was also doubled. Could anyone be kind enough to explain the implications of this and or a prognosis and whether or not surgical intervention is an option? We could not ask these questions in my father's presence as he 'does not wish to know' we recently lost our mum and he is very depressed.
Thank you for your attention
Sorry to hear about your family probems and father's condition.
From your posted information, your father's heart is only pumping into circulation about 20% (normal is 55 to 75%) of the blood volume received from the lungs. As a result more blood/oxygen is received from the lungs than the heart's ability to pump causing blood to backup into the lungs and fluids leak into the tissues (pulmonary edema) also medically referred to as congested heart failure (chf). Furosobide is a diuretic to help rid the system of excess water as the kidneys are producing more fluids because the cardiac output is low (kidneys are reacting normally believing the system is losing blood)...
Usually, the reason for the failure of the heart to pump adequately is due heart muscle damage. Heart muscle damage can happen with ischemia (lack of blood flow) causing heart cells to die from a myocardio infarction (MI) or heart attack and that can happen without symptoms (that happened to me...hospitalized with chf). The stroke happens due to lack of blood flow or pressures rupture the small vessels, etc.
The prognosis depends on the underlying cause and the treatment thereof but I don't know the implication of a stroke for recovery (may require physical therapy). Medication can help strengthen the heart's contractions and reduce the heart's workload by dilating vessels. Unless your father is having severe chest pains there may be no need for an operation, but if there is valve insufficiency causing low cardiac output, then an operation may be recommended. Otherwise medication, healthy lifestyle, diet, exercise, etc. may be all that is necessary as well as therapy for a stroke if necessary,
Thank you for your prompt response and comprehendable explanation of my father's condition. The information you have provided will greatly assist me to explain the situation to my siblings.
Please accept my apologies as I failed to mention the underlying cause. My father sustained a massive heart attack in November 1991 which was the onset of his heart condition. Following the MI and resultant angiogram the cardiologist commented that my father has 'the heart of a lion' to have survived the attack and have the level of damage he had sustained. We were informed that 4 out of 7 valves had suffered damage. Since the attack he was medicated, reviewed regularly and suffered occasional angina attacks up until he suffered the stroke in November 2007. I am informed that due to our rapid response to the symptoms he displayed that we prevented a much more serious outcome. He was given a massive dose of aspirin by the paramedics in attendance which prevented total paralysis of his right side as the stroke affected the left hand side of the brain. At present he suffers with cognitive tasks, memory, recollection, speech etc. I hope this helps and once again thank you ever so much for your time attention and kind response
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.